Has anyone had digestive problems with Rivaroxaban?

I have been on Rivaroxaban for two weeks now and have had a terrible time. Abdominal aches, diarrhoea and vomiting. I have been taking it at breakfast time, but as I am at Slimming World, breakfast was usually just a couple of pieces of fruit. My GP suggests staying on it for another couple of weeks at least, as it might take a while for my body to get used to it. I have read that it needs an acid environment in the stomach, so the last two days I have had a full breakfast of bacon, egg, mushrooms and tomatoes followed 5 minutes later by the tablet. Touch wood, it seems to be ok, but I don't particularly want such a lot to eat every morning. Has anyone got any advice please.


15 Replies

  • I have heard of that saying, thanks, but I don't feel like eating much when I first get up. I suppose I'll have to get used to it if it makes the medication tolerable. Either that or go back on Warfarin and buy a wig!! 😁

  • I have been taking it for 18 months without any problems. 

    At first I took it with breakfast but I now take it with my evening meal because I eat very little at breakfast time.

  • Thanks for replying Craggy. When you took it with a small breakfast did it cause you any problems?

  • No, well none that I was aware of.

  • I've just started on it too - I' m on the double dose morning and evening... It does say in the blurb that it's important to take it with food so that's what I've been doing and so far no real problems.  

    Hope it works out - there was somebody else on the forum last week who also had a very upset tummy with it  and was changing to  apixaban so if all else fails perhaps you could request that?


  • I take it in the evening because I don't eat much breakfast, also other people have suggested evening is better as it has a short half-life - AF often starts in the night and you are less like to have an accident while asleep!

  • When I started taking it I felt nauseous.  I take mine at breakfast time but I eat a little food and then "wash" the pill down with a small glass of water and then have some more food and tea.  It took me a few months to adjust to the tablets but fingers crossed seem ok now.  although seem to be getting a little heartburn some days.

  • I started Rivoroxaban December last. I took it at breakfast at first and had side effects including nausea. I have switched to taking it with my evening meal following advice I seen on this forum. I have no trouble with it now probably because my body has adjusted to it

  • I also had that problem when first started to take Rivaroxaban because I was told to take it in the morning.  The Cardiologist said that it has been known to cause stomach problems so I should take it after my main meal in the evening.  I havent had any problems since doing that.  Also much easier because like you I cannot eat much for breakfast.


  • I had to change from Rivaroxaban to Apixiban because I had a very upset tummy with diarrhoea. My EP thought it was the Rivaroxaban and suggested trying Apixaban which I have been on for over a year with no problems, don't need to take it with food, just a glass of water, kind regards, Gemsmum

  • Ive taken it for a week so far no problems. I was told to take it with evening meals

  • Like some of the others have commented, I used to take with breakfast but changed to taking with my evening meal with no problems.

  • Thanks everyone for your replies. Lots to think about.  👏

  • If you want to take it in the morning, why not something in between the two? Maybe scrambled egg or porridge. Use the porridge as your healthy extra. 

  • Thanks Linda, yesterday I had 2 shredded wheat (HE + 2 syns) and was OK. Think it must just be that fruit alone was not enough.

You may also like...